Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Kansas City, MO

August 8, 2012Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 8, 2012, 5:55 PM CDT for Doniphan County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 5:55 PM CDT (22:55 UTC)
Expired
Aug 8, 2012, 6:30 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO

County Doniphan County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WWUS83 KEAX 082255
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED AUG 8 2012

KSZ025-102-MOZ011-082330-
ATCHISON KS-DONIPHAN KS-HOLT MO-
555 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHERN ATCHISON COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CRAIG TO 5 MILES NORTH OF ROBINSON TO WILLIS...AND MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...WHITE CLOUD...FOREST CITY...DENTON...OREGON...
  LANCASTER...BIG LAKE...FORTESCUE...LEONA...HURON...IOWA POINT...
  SEVERANCE...BENDENA AND FANNING.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9534 4000 9534 4001 9532 4000 9531
      4003 9535 4002 9539 4004 9542 4010 9540
      4001 9511 3966 9517 3952 9536 3965 9552
TIME...MOT...LOC 2255Z 316DEG 23KT 4008 9538 3987 9541
          3968 9553

$$

DEROCHE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 4:00 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT WED AUG 8 2012

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 18z TAFs, gusty east-southeasterly winds on the back side of
a meso-high will subside early this afternoon. A weak warm front
lies just west of the terminals and could become the focus for later
convection to either form or track along. Currently monitoring the
increasing convection moving into east central NE with expectation
for further development. Short range models have offered several
different scenarios. Lack of agreement on timing between models
favors using VCTS until there is more development on the southwest
end of the evolving NE convection. All activity should be south and
east of the terminals by mid evening. A cold front will pass through
the terminals after midnight with VFR conditions for the rest of the
forecast.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Special weather statement, Aug 8, 4:59 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT WED AUG 8 2012

KSZ060-082245-
LINN KS-
459 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 9 MILES SOUTHEAST OF
PLEASANTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LINN COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3807 9473 3812 9467 3811 9461 3804 9461
      3803 9462 3803 9471
TIME...MOT...LOC 2200Z 338DEG 3KT 3805 9464

DEROCHE
Special weather statement, Aug 8, 5:55 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED AUG 8 2012

KSZ025-102-MOZ011-082330-
ATCHISON KS-DONIPHAN KS-HOLT MO-
555 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHERN ATCHISON COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CRAIG TO 5 MILES NORTH OF ROBINSON TO WILLIS...AND MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...WHITE CLOUD...FOREST CITY...DENTON...OREGON...
  LANCASTER...BIG LAKE...FORTESCUE...LEONA...HURON...IOWA POINT...
  SEVERANCE...BENDENA AND FANNING.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9534 4000 9534 4001 9532 4000 9531
      4003 9535 4002 9539 4004 9542 4010 9540
      4001 9511 3966 9517 3952 9536 3965 9552
TIME...MOT...LOC 2255Z 316DEG 23KT 4008 9538 3987 9541
          3968 9553

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt36 min
Aug 8, 6:18 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte27 min
Aug 8, 6:36 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan24 min
Aug 8, 6:45 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte30 min
Aug 8, 6:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb34 min
Aug 8, 4:59 PM CDTSpecial Weather StatementEAXLinn46 min
Aug 8, 6:15 PM CDTSpecial Weather StatementEAXAtchison30 min
Aug 8, 6:24 PM CDTSpecial Weather StatementEAXLeavenworth36 min
Aug 8, 6:29 PM CDTSevere Thunderstorm WarningEAXLeavenworth31 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.